Hyperacute graft-v-host disease in patients not given immunosuppression after allogeneic marrow transplantation
Sixteen patients with leukemia in relapse or second to third remission, 5 to 27 years old (median, 17), were given cyclophosphamide (60 mg/kg x 2) and total body irradiation (2.25 Gy for each of seven days) followed by unmodified marrow grafts from HLA-identical siblings. Patients did not receive posttransplant immunosuppression and were followed a median of nine months (range, 5-17). Prompt engraftment was sustained in 12 patients with a median time of 16 days (range, 10 to 63) to achieve 500 neutrophils/mm3. One patient failed to engraft, one had delayed engraftment, and two had late poor graft function. All 15 with engraftment developed moderate to life-threatening graft-v-host disease (GVHD, eight grade II and seven grade III-IV). This syndrome was hyperacute (median onset eight days [range, 7 to 29] posttransplant) and manifest by severe skin disease (14 patients at stage 3 and one at stage 4), fever (ten patients), and liver (four patients, stage 3-4) or gut (four patients, stage 3-4) involvement. Serial tissue biopsies confirmed acute GVHD in 13 of 15 patients. Ten were treated with antithymocyte globulin and cyclosporine (four survive), and four with corticosteroids (two survive). Actuarial survival to 17 months was 37%. Causes of death included interstitial pneumonia (four), infection (three), graft failure (one), venocclusive disease (one), and relapse of leukemia (one). Age-matched controls receiving standard methotrexate after transplant had comparable relapse-free survival but only a 25% incidence of grade II-IV acute GVHD (P < .0001). We conclude that deleting posttransplant immunosuppression is associated with frequent and severe hyperacute GVHD, infectious complications, and occasional poor graft function.
Sullivan, KM; Deeg, HJ; Sanders, J; Klosterman, A; Amos, D; Shulman, H; Sale, G; Martin, P; Witherspoon, R; Appelbaum, F
Volume / Issue
Start / End Page
International Standard Serial Number (ISSN)